Ask Dr. Sally: Taking My Pill After a Blood Clot

We received another important question from a reader…

If your blood clot symptoms (pain in legs and arms) go away, does that mean it’s OK to keep taking your birth control pills?

Birth Control Pills and Blood Clot

(photo credit: eflon via Flickr)

One of the potential side effects of birth control methods that have estrogen is a blood clot.  This is a serious side effect.  When blood clots form in the deep veins in your body, usually the legs, that’s called deep vein thrombosis.  These clots can lead to leg pain and swelling.  If you are having these symptoms, contact your doctor for evaluation.

If a clot dislodges from your leg, it can potentially travel to your lungs.  A clot in the lung is called a pulmonary embolism and will cause difficulty breathing.  If you are having unexplained shortness of breath (not after exercise or other activity that would cause this normally), chest pain when you take a deep breath or cough, lightheadedness, or coughing up blood, seek medical attention immediately.

If you are diagnosed with blood clots, you can no longer use any birth control method with estrogen in it.  This means no OrthoEvra patch, no NuvaRing vaginal ring, and no combination birth control pills (like OrthoTriCyclen, Loestrin, Yaz, etc) ever again.

Birth control pills with progestin only would be safe to use if you’ve had a blood clot.  Any other methods that have progestin only, like the DepoProvera injection, Nexplanon implant, Skyla IUD, or Mirena IUD are safe.  The copper IUD is safe to use, as well as any barrier methods like condoms.  So you still have a lot of great options available to you.

It will be important to let your healthcare providers, including your pharmacist, know about this new medical condition or medical history.  Your providers will help make sure you don’t receive an estrogen-containing birth control method in the future.  Your providers can help advise you of other medications or situations that may increase your risk of another blood clot, like being pregnant, and provide prevention when appropriate.

Thanks for sending us your question.  Don’t be shy to ask your pharmacist any questions about your birth control pills or other birth control methods.  We look forward to answering many more questions!

Advertisements

One thought on “Ask Dr. Sally: Taking My Pill After a Blood Clot

Leave a Comment or Question

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s